Jarisch-Herxheimer Reaction as an Uncommon Cause of Abdominal Pain After Syphilis Treatment: Case Report

Main Article Content

Vânia de Oliveira - Corresponding Author

Vânia de Oliveira. [vania.oliveira@campus.ul.pt]
Rua Dr. José Pinto Rodrigues, Azurém, 4800-050 Guimarães
ORCID iD: 0000-0002-4992-0583

Filipe Costa
Cátia Neto
Celina Silva
Daniel Fernandes
Maria Tarrio

Abstract

Syphilis is a systemic infection with variable manifestations depending on its clinical stage. Known as “the great imitator”, its management is even more defying when the Jarisch-Herxheimer reaction occurs, which is a self-limited acute febrile reaction that occurs within 24 hours after treatment for a spirochete infection.
The authors describe the case of a 33-year-old man with a secondary syphilis who, three hours after the administration of benzathine benzylpenicillin 2.4 million international units, presents with fever, worsening of the initial cutaneous manifestations, abdominal pain and hepatocellular dysfunction, these last two described as unusual manifestations of this reaction. The authors discuss the pathophysiology of the Jarisch-Herxheimer reaction, its clinical manifestations and management recommendations according to the current evidence.

Keywords: Abdominal Pain; Drug-Related Side Effects and Adverse Reactions; Fever/chemically induced; Syphilis/drug therapy

Article Details

1.
de Oliveira V, Costa F, Neto Silva C, Silva C, Fernandes D, Tarrio Romero M. Jarisch-Herxheimer Reaction as an Uncommon Cause of Abdominal Pain After Syphilis Treatment: Case Report. Gaz Med [Internet]. 2021 Dec. 15 [cited 2022 Aug. 13];8(4). Available from: https://www.gazetamedica.pt/index.php/gazeta/article/view/458
Section
CLINICAL CASE